Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Low blood pressure

11/17/2008

Question:

I am taking two medication to treat my high blood pressure. I was getting light headed, dizzyness and fainting. My family doctor reduced the dosage of one of my medications. Cut the dose in half. I have still been getting those symptoms but not as often. When I was at work a few times I was dizzy all day and when I got home from work I took my blood pressure. Once it was 99/52 and another time it was 100/63. Today I can feel that my blood pressure is very low. Is there any thing that I can do to raise my blood pressure in a hurry so when I feel that my blood pressure is low that I can do or eat to raise my blood pressure at that time?

Answer:

It is difficult to give specific advice without having all the data, but a few points can be made:

A blood pressure of 100/63 is too low when it causes symptoms.  You should consider cutting one of your medications out.  You may benefit from 24 h ambulatory blood pressure monitoring.  A 24 h tracing would help determine what your average blood pressure is and could help prescribe a better medication regimen.  It can also determine if you have truly unstable blood pressures.  If your blood pressure is unstable, going form high to low in a short time, you will need a thorough work-up and autonomic testing.

Possible cause for unstable blood pressure include diabetes, advanced age, amyloidosis or diseases of the nervous system

It is usually not a good idea to try to regulate your blood pressure on a minute by minute basis.  Eating salt or taking a drug like midodrine can raise blood pressure in the short term, but this is not a permanent solution to your problem. 

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati